By: Staff Writers | Published: November 8th, 2011
The Canadian health regulatory agency is requiring all antibiotics that belong to that family of drugs to carry new label warnings alerting patients with myasthenia gravis and their health care providers of the risks.
Myasthenia gravis is a chronic condition that causes muscles to become progressively weaker. The condition typically affects the eye, face, neck, throat and limb muscles, and activity tends to make the muscles weaker.
According to Health Canada, side effects of Levaquin, Cipro and Avelox could exacerbate muscle weakness or cause breathing problems in individuals with this condition.
The agency notes that there are alternatives to this class of antibiotics, which is used primarily to treat certain types of bacterial infections.
In July 2008, the FDA required that a “black box” warning be added about the side effects of Levaquin and other fluoroquinolone antibiotics, indicating that the drugs may increase the risk of tendon damage and tendon ruptures.
Several hundred individuals throughout the of Levaquin lawsuits have been
which is the strongest warning that can be placed on a prescription medication. However, consumer advocates called for Levaquin tendon rupture warnings to be added at least two years earlier, with Public Citizen filing a petition with the FDA in 2006, insisting that consumers and the medical community be provided with clearer warnings about the risk of tendon damage.